Washington, 2009

Damaging Wind in Washington, June 4, 2009

June 4, 2009 · NWS OTX · 1 event in 1 county or zone

A strong thunderstorm passed between Ephrata and Moses Lake. Strong winds associated with the storm blew off a piece of sheet metal roofing.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A strong thunderstorm passed between Ephrata and Moses Lake. Strong winds associated with the storm blew off a piece of sheet metal roofing.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jun 4, 1:34 PM PST, 41 minutes earlier.

Area forecast discussion, Jun 4, 1:34 PM PST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
234 PM PDT THU JUN 4 2009

.SYNOPSIS...
DRY AND WARM CONDITIONS WILL PERSIST ACROSS MOST OF THE INLAND
NORTHWEST THROUGH TODAY AS WEAK HIGH PRESSURE ALOFT DOMINATES. THE
EXCEPTION TO THIS WILL BE ACROSS THE FAR SOUTH INCLUDING THE BLUE
MOUNTAINS...LEWISTON-CLARKSTON VALLEY AND CAMAS PRAIRIE WHERE
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE. COOLER
TEMPERATURES AND A MORE ACTIVE WEATHER PATTERN WILL DEVELOP
AREAWIDE BY FRIDAY AS A FRONTAL SYSTEM APPROACHES THE AREA FROM
THE NORTHEAST...AND SWEEPS THE REGION FRIDAY NIGHT INTO SATURDAY.

&&

.DISCUSSION...
TONIGHT...THE CENTER OF THE BROAD LOW OFF THE PACIFIC COAST WILL
BEGIN TO PUSH ONSHORE...WHILE SHORT-WAVES PIVOT AROUND ITS
PERIPHERY. THE INLAND NW WILL REMAIN ON THE FRINGES OF THE MID-
LEVEL DIFFLUENT FLOW IN THE NE QUADRANT OF THE LOW. SCATTERED
SHOWERS AND STORMS HAVE BEEN ON THE INCREASE FROM MIDDLE IDAHO TO
THE CENTRAL OREGON CASCADES SINCE ABOUT MIDDAY. THESE LOCALES ARE
MORE DIRECTLY TAPPED INTO THE FORCING. OUR REGION HAS A LOWER TAP
INTO SAID FORCING. ISOLATED SHOWERS HAVE BEEN TRYING TO DEVELOP
ACROSS THE SOUTHERN FRINGES OF OUR CWA. THESE ARE EXPECTED TO
DEVELOP TO AT LEAST ISOLATED COVERAGE SOUTH OF I-90 FOR THE REST
OF THE EVENING...WITH MORE SCATTERED ACTIVITY ACROSS THE BLUE
MOUNTAINS TO CAMAS PRAIRIE. THE EASTERLY FLOW WILL ALSO BRING A
SLIGHT RISK FOR SHOWERS UP INTO THE CASCADES...WHERE SOME LOW
LEVEL MOISTURE EXISTS.

BEFORE MIDNIGHT SOME STORMS MAY BE STRONG...MAINLY SOUTH OF
CLARKIA TO PULLMAN TO OTHELLO LINE. SLOWER MOVING/TRAINING STORMS
WITH HEAVIER RAINS ARE POSSIBLE ACROSS THE BLUES/L-C VALLEY AND
CAMAS PRAIRIE. THUS A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THIS
EVENING IN THIS AREAS. THE HIGHEST THREAT LAYS IN AND NEAR THE
HIGHER TERRAIN WHERE RAPID RUN-OFF IS MORE APT TO OCCUR. DEEPENING
ON HOW CONVECTION CONTINUES TO EVOLVE...THE RISK MIGHT BE ABLE TO
BE CANCELED EARLIER.

GUIDANCE SHOWS A VORT LOBE SPINNING UP OVER THE UPPER GREAT BASIN
IN THE AFOREMENTIONED DIFFLUENT FLOW AND PIVOTING TOWARD THE
SOUTHEAST CWA BETWEEN 03-12Z. WHILE THE BRUNT OF THE WAVE IS
PROJECTED TO TRACK SOUTH...IT DOES CLIP THE CWA. THE SURFACE-BASED
INSTABILITY (WHICH WILL BRING THE SCATTERED SHOWER AND
THUNDERSTORM RISK ACROSS THE SOUTHEAST CWA IN THE EVENING) WILL
WANE...WHILE CIN INCREASES. YET GUIDANCE SHOWS SOME ELEVATED
POTENTIAL INSTABILITY (NEGATIVE DTHETA/DZ LAPSE RATES) AROUND THE
SOUTH AND WESTERN CWA. THIS SUPPORTS THE THUNDERSTORM THREAT OVER
THE CWA DECREASING TO A WIDELY SCATTERED TO ISOLATED SHOWER THREAT
OVERNIGHT.

FRIDAY TO SATURDAY...THE PACIFIC LOW MOVES INLAND AND BEGINS TO
FILL AND A SHORT-WAVE APPROACHES FROM THE CANADA FRIDAY NIGHT AND
DROPS A COLD FRONT IN ON SATURDAY. ON FRIDAY A SFC TROUGH SETS UP
FROM THE OKANOGAN HIGHLANDS TO THE CAMAS PRAIRIE (SOUTH INTO THE
FOUR CORNERS). BOTH THE GFS AND NAM SHOW SOME INSTABILITY ACROSS
THE CWA...BUT IT IS FOCUSED MOST HIGHLY OVER THE CANADIAN BORDER
ZONES THROUGH THE CENTRAL PANHANDLE...AND ONCE AGAIN OVER THE
SOUTHEAST CWA. IMPULSES ROUNDING THE PACIFIC LOW WILL HAVE LESS
OPPORTUNITY TO MOVE BY THE SOUTHERN CWA AS IT MOVES EAST. YET THE
NORTHERN SHORT-WAVE BRINGS INCREASING DIFFLUENT FLOW WITH A
LEADING WEAK VORTICITY STRAND SLIPPING IN LATE.

ALL THIS SUPPORTS A RISK FOR SCATTERED SHOWERS AND THUNDERSTORMS
INCREASING IN THE AFTERNOON...WITH THE HIGHEST COVERAGE OVER THE
HIGHER TERRAIN OF THE NORTH-CENTRAL AND EASTERN CWA. BY EVENING
THE SYNOPTIC LIFT WITH NORTHERN SHORT-WAVE STARTS TO COME
IN. YET THE SURFACE-BASE INSTABILITY BEGINS TO WANE AGAIN AND CIN
INCREASES. THE RISK FOR RAIN SHOWERS WILL INCREASE WITH THE
INCOMING WAVE...BUT THE GENERAL THUNDER THREAT WILL WANE. CHANCES
WILL REMAIN IN THE HIGH CHANCE TO LIKELY CATEGORY OVER MUCH OF THE
EASTERN CWA INTO SATURDAY MORNING...BEFORE THE COLD FRONT STARTS
TO DROP SOUTH. THIS WILL PUSH THE HIGHER PRECIPITATION RISK INTO
THE CENTRAL PANHANDLE SOUTHWARD BY THE AFTERNOON. THE PRECIPITATION
IS EXPECTED TO BECOME MORE ISOLATED TO SCATTERED IN NATURE NORTH
OF THE FRONT. IN ADDITION ELEVATING THE PRECIPITATION THREAT
THROUGHOUT THE CWA LATER FRIDAY INTO SATURDAY...THE FRONT WILL
BRING INCREASED WINDS. EXPECT BREEZY CONDITIONS TO DEVELOP DOWN
THE PURCELL TRENCH FRIDAY NIGHT...EXPANDING OUT INTO THE BASIN
INTO SATURDAY.

AFTER CONTINUED ABOVE NORMAL TEMPERATURES ON FRIDAY...HIGHS ARE
EXPECTED TO DROP TO NEAR NORMAL OR SLIGHTLY NORMAL ON SATURDAY.
THIS IS SUPPORTED BY THE NORTHERLY FLOW AND CAA BRINGING 850 TEMPS
DOWN TO THE UPPER SINGLE DIGITS TO NEAR 10 DEGS C. /JCOTE

SATURDAY NIGHT THROUGH THURSDAY...THE REGION WILL BE UNDER THE
INFLUENCE OF AN UPPER LEVEL LOW THAT WILL TAKE UP RESIDENCE OVER
WESTERN MONTANA THROUGH THE EXTENDED PERIOD WITH NORTH TO
NORTHWEST FLOW OVER THE INLAND NORTHWEST. TEMPERATURES WILL REMAIN
NEAR SEASONAL NORMALS. FOR THE EASTERN HALF OF THE FORECAST
AREA...MORE EXTENSIVE CLOUD COVER ASSOCIATED WITH THE UPPER LOW
WILL KEEP TEMPS SLIGHTLY COOLER THAN NORMAL. PERSISTENT NORTHWEST
FLOW WILL RESULT IN TERRAIN DRIVEN PRECIPITATION WITH THE FOCUS ON
THE EASTERN MOUNTAINS. THROUGH MONDAY THERE WITH BE THE
POSSIBILITY OF AFTERNOON THUNDERSTORMS. /KELCH

&&

.AVIATION...
NORTH OF A LINE FROM KHMS TO KMLP VFR CONDITIONS ARE EXPECTED
THROUGH 18Z FRIDAY AS A DRY AND STABLE AIR MASS INHIBITS
CONVECTIVE DEVELOPMENT...WITH OCCASIONAL MID AND HIGH LEVEL CLOUD
DECKS FROM THUNDERSTORM ACTIVITY TO THE SOUTH. SOUTH OF THIS LINE
AN INCREASINGLY UNSTABLE AND MOIST AIR MASS WILL ALLOW SCATTERED
THUNDERSTORM DEVELOPMENT AFTER 20Z TODAY...IMPACTING THE KLWS AND
KPUW TAF SITES DURING THE LATE AFTERNOON AND EVENING HOURS. AFTER
SUNSET THUNDERSTORMS WILL DECREASE AND EVOLVE OVERNIGHT INTO
WIDELY SCATTERED SHOWERS. VFR CONDITIONS ARE EXPECTED TO PREVAIL
OUTSIDE OF THUNDERSTORM CORES.

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        57  84  54  67  45  69 /  10  20  40  40  10  20
COEUR DALENE  55  82  52  64  43  67 /  10  20  40  50  20  20
PULLMAN        52  79  49  65  41  68 /  50  30  40  50  20  20
LEWISTON       60  83  57  72  49  76 /  50  30  50  50  20  20
COLVILLE       51  89  51  71  42  74 /   0  10  40  10  10  20
SANDPOINT      50  79  48  60  42  63 /  10  20  50  20  10  20
KELLOGG        54  80  48  61  41  63 /  30  20  50  70  30  30
MOSES LAKE     59  89  60  78  49  79 /  20  10  20  20  10  10
WENATCHEE      63  90  62  77  52  78 /  20  10  20  20  10   0
OMAK           57  92  56  77  48  79 /   0  10  20  10   0  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...FLASH FLOOD WATCH UNTIL 11 PM PDT THIS EVENING FOR LEWIS AND
     SOUTHERN NEZ PERCE COUNTIES...LEWISTON AREA.

WA...FLASH FLOOD WATCH UNTIL 11 PM PDT THIS EVENING FOR LOWER
     GARFIELD AND ASOTIN COUNTIES...NORTHEAST BLUE MOUNTAINS.

&&
Hazardous weather outlook, Jun 4, 5:03 AM PST, 9 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
603 AM PDT THU JUN 4 2009

IDZ003-004-026-027-WAZ031>033-051315-
IDAHO PALOUSE-CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
603 AM PDT THU JUN 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS
SOUTHEASTERN WASHINGTON AND THE LEWISTON AREA OF IDAHO TODAY
AND THIS EVENING. THESE STORMS WILL BE VERY SLOW MOVING...
RESULTING IN LOCALLY HEAVY RAINFALL AND POSSIBLE HAIL.
PONDING OF WATER ON ROADWAYS AT LOW SPOTS AND INTERSECTIONS
IS POSSIBLE. IF THESE STORMS FORM AND PERSIST OVER STEEP AND
SPARSELY VEGETATED TERRAIN...MUD AND DEBRIS SLIDES AND MINOR
ROCK FALLS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A CHANCE OF SHOWERS AND THUNDERSTORMS IS EXPECTED AGAIN ON
FRIDAY.

IDZ001-002-WAZ034>038-041>044-051315-
NORTHERN PANHANDLE-COEUR DALENE AREA-MOSES LAKE AREA-
UPPER COLUMBIA BASIN-SPOKANE AREA-NORTHEAST MOUNTAINS-
OKANOGAN HIGHLANDS-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
603 AM PDT THU JUN 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL
WASHINGTON AND NORTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ON FRIDAY AFTERNOON AND EVENING THERE WILL BE A CHANCE OF
THUNDERSTORMS...WITH SOME STORMS POSSIBLY BECOMING STRONG
CONTAINING HAIL...GUSTY WINDS...AND HEAVY RAINS ESPECIALLY OVER
THE EASTERN THIRD OF WASHINGTON AND NORTH IDAHO.

The radar

The Spokane radar (KOTX), 135 km away, was scanning. The volume nearest the first event began at 22:14 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Grant

When
June 4, 2:15 PM PST to 2:45 PM PST
Where
Grant County, 3.6 mi SE of (Mwh)grant Co Arpt M
Measured
45 kt (52 mph) estimated gust
Property damage
$2,000
Reported by
Newspaper
Coordinates
47.171, -119.256

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2009Every state in 2009This day in weather historyWarnings in Washington, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 169019.